Alert archive / Ohio / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 101, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 18, 2001, 4:58 PM EDT for Pike County, Ohio. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2001, 4:58 PM EDT (20:58 UTC)
- Expired
- May 18, 2001, 5:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Pike County, OH
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 5:10 PM EDT | Thunderstorm Wind 50 E | Countywide, OH | Numerous trees and power lines downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1152 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 182059 SVRILN OHC131-182130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 458 PM EDT FRI MAY 18 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIKE COUNTY IN OHIO... * UNTIL 530 PM EDT... * AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WAVERLY...MOVING EAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WAVERLY... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEM:ENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:35 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 18, 2:35 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
235 PM EDT FRI MAY 18 2001
LATEST SFC ANALYSIS SHOWS A COLD FRONT EXTENDING FROM EXTREME SE
MI...EXTREME NW OHIO...SOUTHWEST INTO CNTRL INDIANA...THEN INTO S
CNTRL IL. A WEAK SFC LOW WAS NOTED ACRS SW OHIO WITH ANOTHER WEAK
SFC LOW DEVELOPING ACRS S CNTRL IL.
MODELS ARE NOT IN TOO MUCH DISAGREEMENT REGARDING THE NXT 48 HOURS.
WILL LEAN TOWARD AN ETA/AVN BLEND.
MAIN CONCERN OVERNIGHT WILL BE THE POTENTIAL FOR FLOODING/FLASH
FLOODING. KILN RADAR CONTINUES TO SHOW SHOWERS/THUNDERSTORMS
PRODUCING HEAVY RAIN ACRS SRN OHIO. THIS IS IN RESPONSE TO A VERY
MOIST AND UNSTABLE AIRMASS. PW/S WILL CONTINUE TO BE HIGH...AROUND
1.7 INCHES ACRS SRN OHIO...SE INDIANA AND NRN KY THROUGH TONIGHT.
CURRENT ROUND OF SHOWERS/STORMS WILL PUSH INTO S CNTRL OHIO/NRN KY
THROUGH THE REMAINDER OF THE AFTN. FOR THIS EVENING INTO
TONIGHT...THE SECOND SFC LOW PRESSURE OVER S CNTRL IL...IN
CONJUNCTION WITH AN UPR LVL S/WV ABOVE...WILL BRING ANOTHER ROUND OF
SHOWERS/STORMS TO THE SRN CWFA. THUS...WILL CONTINUE A FF WATCH IN
THIS REGION. FOR THE NRN CWFA...FRONTAL BOUNDARY WILL GRADUALLY SAG
SOUTH AND EAST THERE OVERNIGHT. INSTABILITY/LOW LVL
CONVERGENCE/PCPN EFFICIENCY WILL NOT BE AS GREAT AS THE SRN CWFA.
THUS...WILL CANCEL FF WATCH THERE (INCLUDING DAYTON...COLUMBUS AND
WAPAKONETA). AREAS OF FOG WILL BE MENTIONED DUE TO SO MUCH MSTR ON
THE GROUND.
FOR SATURDAY...CLEARING WILL GRADUALLY TAKE PLACE FROM NORTH TO
SOUTH. WILL CARRY POPS DURING THE MORNING FOR CVG EASTWARD INTO PMH.
SOUTH OF THE RIVER...WILL CARRY POPS INTO EARLY AFTN.
BY SATURDAY NIGHT...UPR LVL FLOW BECOMES MORE ANTICYCLONIC. SFC
HIGH PRESSURE RIDGING ALSO TAKES PLACE. WILL GO MOSTLY CLEAR NRN
AREAS WITH PARTLY CLOUDY/CLEARING SOUTH. FOG COULD AGAIN BE A
PROBLEM SATURDAY NIGHT OVER THE SOUTH...DEPENDENT ON WHEN THE
CLEARING/DRYING TAKES PLACE.
ON SUNDAY...INCREASING SOUTH TO SOUTHWEST RETURN FLOW IN RESPONSE TO
A DIGGING S/WV INTO THE NRN PLAINS STATES WILL ALLOW TEMPS TO WARM
BACK TO AROUND 80. SKIES SHOULD REMAIN PARTLY CLOUDY.
.ILN...FLASH FLOOD WATCH UNTIL 8 AM EDT SAT FOR
INZ066-073>075-080-
KYZ089>100-
OHZ070>074-077>082-088
HICKMANIn the hours before
Special weather statement, May 18, 11:00 AM EDT, 5 hours 58 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-045-046-051>056- 060>065-070>074-077>082-088-182200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1100 AM EDT FRI MAY 18 2001 A COLD FRONT SITUATED FROM SOUTHERN ONTARIO...SOUTHWEST INTO NORTHWEST OHIO...THEN INTO CENTRAL INDIANA WILL MOVE SLOWLY SOUTHEAST INTO THE REGION THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD AHEAD OF THIS FRONT. WITH A MARGINALLY UNSTABLE AIRMASS IN PLACE...THE STORM PREDICTION CENTER IS INDICATING THAT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ...MAINLY ALONG AND SOUTH OF I-70. THIS INCLUDES THE CITIES OF DAYTON...COLUMBUS AND CINCINNATI. THE PRIMARY SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE FLOODING. HOWEVER...ISOLATED DAMAGING WIND WILL BE POSSIBLE WITH THUNDERSTORMS. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES. HICKMAN
Local storm report, May 18, 12:00 PM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1200 PM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....|
1130 AM PORTSMOUTH OH FLASH FLOODS
05/18/01 SCIOTO MOST CITY STREETS ARE
FLOODED.
SAMLocal storm report, May 18, 1:17 PM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
117 PM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
s
0105 PM SABINA OH 0.75 INCH HAIL
05/18/01 CLINTONLocal storm report, May 18, 2:18 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
218 PM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM COUNTYWIDE OH FLOOD
05/18/01 CLINTON STREETS FLOODED COUNTYWIDE
0110 PM WASHINGTON COURT HOUSE OH FLOOD
05/18/01 FAYETTE CITY STREETS FLOODED
JWCLocal storm report, May 18, 2:31 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
231 PM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....a
0220 PM CHILLICOTHE OH FLOOD
05/18/01 ROSS ROADS FLOODED
JWCLocal storm report, May 18, 3:46 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
346 PM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM SNOWHILL COUNTRY CLUB OHIO WIND DAMAGE
05/18/01 CLINTON SEVERAL TREES DOWN
0115 PM NEAR SNOWHILL COUNTRY CLUBOH WIND DAMAGE
05/18/01 CLINTON SEVERAL TREES DOWN
JW,CThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 12:53 PM EDT | Severe Thunderstorm Warning | ILN | Clinton, Fayette | 52 min |
| May 18, 1:00 PM EDT | Severe Thunderstorm Warning | ILN | Butler | 45 min |
| May 18, 2:07 PM EDT | Flash Flood Warning | ILN | Ross | 3 hr |
| May 18, 3:13 PM EDT | Flash Flood Warning | ILN | Clinton, Fayette | 3 hr |
| May 18, 3:28 PM EDT | Severe Thunderstorm Warning | ILN | Ross | 62 min |
| May 18, 3:29 PM EDT | Flash Flood Warning | ILN | Hocking, Pickaway | 3 hr |
| May 18, 3:37 PM EDT | Flash Flood Warning | ILN | Brown, Clermont, Highland | 3 hr |
| May 18, 4:08 PM EDT | Flash Flood Warning | ILN | Pike, Scioto | 3 hr |
| May 18, 4:54 PM EDT | Flash Flood Warning | ILN | Ross | 2 hr |
| May 18, 6:45 PM EDT | Flash Flood Warning | ILN | Adams, Scioto | 2 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.